Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
This well-designed study found that using CBT alongside elements of standard therapy can help patients with tinnitus of varying severity. However, the differences in outcomes between the two groups were quite small, and this technique can only help manage tinnitus rather than curing it, as some papers implied. Also, the patients in the study were followed for only 12 months, so it is unclear whether this approach can help in the longer term.
Muscular tinnitus can be caused by several degenerative diseases that affect the head and neck including amyotrophic lateral sclerosis or multiple sclerosis. Myoclonus can also cause muscular tinnitus, especially palatal myoclonus, which is characterized by abnormal contractions of the muscles of the roof of the mouth. Spasms of the stapedial muscle (which attaches to the stapes bone or stirrup), which is the smallest muscle in the body, and tensor tympani muscle, both of which are located in the middle ear, have also been associated with objective tinnitus. Myoclonus or muscle spasms may be caused by an underlying disorder such as a tumor, tissue death caused by lack of oxygen (infarction), or degenerative disease, but it is most commonly a benign and self-limiting problem.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1